AM  Vol.5 No.17 , October 2014
Stratified Convexity & Concavity of Gradient Flows on Manifolds with Boundary
Author(s) Gabriel Katz
ABSTRACT
As has been observed by Morse [1], any generic vector field v on a compact smooth manifold X with boundary gives rise to a stratification of the boundary by compact submanifolds , where . Our main observation is that this stratification re-flects the stratified convexity/concavity of the boundary  with respect to the  v-flow. We study the behavior of this stratification under deformations of the vector field v. We also investigate the restrictions that the existence of a convex/concave traversing  v-flow imposes on the topology of X. Let be the orthogonal projection of on the tangent bundle of . We link the dynamics of theon the boundary with the property of in X being convex/concave. This linkage is an instance of more general phenomenon that we call “holography of traversing fields”—a subject of a different paper to follow.

Cite this paper
Katz, G. (2014) Stratified Convexity & Concavity of Gradient Flows on Manifolds with Boundary. Applied Mathematics, 5, 2823-2848. doi: 10.4236/am.2014.517270.
References
[1]   Morse, M. (1929) Singular Points of Vector Fields under General Boundary Conditions. American Journal of Mathematics, 51, 165-178.
http://dx.doi.org/10.2307/2370703

[2]   Goresky, M. and MacPherson, R. (1983) Stratified Morse Theory. Proceedings of Symposia in Pure Mathematics, 40, 517-533.

[3]   Goresky, M. and MacPherson, R. (1983) Morse Theory for the Intersection Homology Groups, Analyse et Topologie sur les Espaces Singulieres. Astérisque, Société Mathématique de France, 101, 135-192.

[4]   Goresky, M. and MacPherson, R. (1989) Stratified Morse Theory. Springer Verlag, New York. Ergebnisse Vol. 14. Also Translated into Russian and Published by MIR Press, Moscow, 1991.

[5]   Katz, G. (2009) Convexity of Morse Stratifications and Spines of 3-Manifolds. JP Journal of Geometry and Topology, 9, 1-119.

[6]   Eliashberg, Y. (1970) Singularities of Folding Type. Izvestiya Akad. Nauk SSSR (Math Series), 34, 1110-1126.

[7]   Eliashberg, Y. (1972) Surgery of Singularities of Smooth Mappings. Izvestiya Akad. Nauk SSSR (Math Series), 36, 1321-1347.

[8]   Katz, G. (2014) Traversally Generic and Versal Vector Flows: Semi-Algebraic Models of Tangency to the Boundary. arXiv:1407.1345v1 [math.GT]

[9]   Golubitsky, M. and Guillemin, V. (1973) Stable Mappings and Their Singularities. Graduate Texts in Mathematics 14. Springer-Verlag, Berlin.
http://dx.doi.org/10.1007/978-1-4615-7904-5

[10]   Katz, G. (2009) The Burnside Ring-Valued Morse Formula for Vector Fields on Manifolds with Boundary. Journal of Topology and Analysis, 1, 13-27.
http://dx.doi.org/10.1142/S1793525309000059

[11]   tom Dieck, T. (1975) The Burnside Ring of a Compact Lie Group. I. Mathematische Annalen, 215, 235-250.

[12]   Gottlieb, D.H. (1996) All the Way with Gauss-Bonnet and the Sociology of Mathematics. American Mathematical Monthly, 103, 457-469.
http://dx.doi.org/10.2307/2974712

[13]   Whitney, H. (1937) On Regular Closed Curves in the Plane. Compositio Mathematica, 4, 276-284.

[14]   Guth, L. (2009) Minimal Number of Self-Intersections of the Boundary of an Immersed Surface in the Plane. arXiv: 0903.3112v1 [math.DG]

[15]   Milnor, J.H. and Stasheff, J.D. (1974) Characteristic Classes. Annals of Mathematics Studies 76. Princeton University Press, Princeton.

[16]   Pontriagin, L.S. (1955) Smooth Manifolds and Their Applications in Homotopy Theory. Trudy Matematicheskogo Instituta imeni VA Steklova, 45.

[17]   Kosinski, A. (1992) Differential Manifolds. Academic Press, Boston.

[18]   Thom, R. (1957-1958) La classification des immersions. Séminaire Bourbaki, 157.

[19]   Calabi, E. (1969) Characterization of Harmonic 1-Forms. In: Spencer, D.C. and Iyanaga, S., Eds., Global Analysis: Papers in Honor of K. Kodaira, 101-117.

[20]   Farber, M., Katz, G. and Levine, J. (1998) Morse Theory of Harmonic Forms. Topology, 37, 469-483.
http://dx.doi.org/10.1016/S0040-9383(97)82730-9

[21]   Perelmann, G. (2002) The Entropy Formula for Ricci Flow and Its Geometric Applications. arXiv: math.DG/0303109

[22]   Perelmann, G. (2003) Ricci Flow with Surgery on Three-Manifolds. arXiv: math.DG/0303109

[23]   Smale, S. (1962) On the Structure of Manifolds. American Journal of Mathematics, 84, 387-399.
http://dx.doi.org/10.2307/2372978

[24]   Benedetti, R. and Petronio, C. (1997) Branched Standard Spines of 3-Manifolds. Lecture Notes in Mathematics 1653, Springer, Berlin.

[25]   Matveev, S.M. (1973) Special Spines of Piecewise Linear Manifolds. Matematicheskii Sbornik (N.S.), 92, 282-293.

 
 
Top